Share Facebook
Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » What happens if you take too much Azathioprine?


06-27-2013, 12:35 PM   #1
Panza
 
Join Date: Mar 2013
Location: Leeds, United Kingdom

My Support Groups:
What happens if you take too much Azathioprine?

Feel a bit silly with this but here goes!

Basically I was a bit distracted this morning when I was having the meal I usually take my Azathioprine with and just couldn't remember if I'd taken my dose or not, I was reasonably confident I hadn't so I took the 125mg I've been on. Except now, being the anxious type at the moment, I'm getting worried that I might've been wrong.

Hypothetically (or not I guess), would there be any cause for concern in doubling up if it was just one day? I gather it builds up in your system over time so I'm guessing it wouldn't be a huge issue? For reference I'm a few weeks in and have been fortunate in having no issues with 125mg (based on my weight) at all as far as I can tell. I'm sure people must take higher doses than that on an ongoing basis and be fine?

Obviously I can't do anything much about it now, a few hours on, but some reassurance might be nice
06-27-2013, 12:59 PM   #2
rygon
Moderator
 
rygon's Avatar
 
Join Date: Jan 2010
Location: Grimsby, United Kingdom

My Support Groups:
The leaflet says that if you take too much that you should contact your doctor immediately.

Azathioprine is a very powerful drug and I would suggest you contact NHS direct on 111 for reassurance if it is too late in the day to contact your doctor. Ive rang them a few times now and they are really helpful.
__________________
Current Meds:
2x 1200mg Mezavant, 3x50mg Azathioprine, Infliximab (6 weekly)
06-27-2013, 01:53 PM   #3
Panza
 
Join Date: Mar 2013
Location: Leeds, United Kingdom

My Support Groups:
Thanks rygon, I guess my thinking was that every drug leaflet probably says the same thing so wondered if anyone had any direct experience (I can't be the only absentminded one!)

I've given them a call anyway and just waiting for a nurse to ring me back.. Hopefully she won't scare me to death with a list of side effects - I tend to avoid reading that part of the leaflets myself because of that!
06-27-2013, 03:49 PM   #4
Panza
 
Join Date: Mar 2013
Location: Leeds, United Kingdom

My Support Groups:
Quick update - after consulting with a poisons (!) helpline 111 said they think any symptoms or side effects would most likely have occured 4-6 hours after taking the dose and since I'm nearly 8 hours on would probably be out of the woods even if I had managed to double up.

Coincidentally I'm at the IDB clinic tomorrow so I guess if something changes I'll be at the right place.

I think I'm going to have to come up with a system or something now.. Maybe write the days of the week on the tablet packaging or something!
06-27-2013, 04:10 PM   #5
CrohnsChicago
Super Moderator
 
CrohnsChicago's Avatar
 
Join Date: Aug 2012
Location: Chicago, Illinois

My Support Groups:
Can you purchase pill cases such as this one to help you keep track of what you should be taking each day?....


Those are usually helpful for many. Plus if you go online to a site called Etsy.com you might be able to find some really unique, artsy looking ones.
__________________
Crohn's-Colitis May 2012
Current Meds:
6-MP (100mg) / Asacol (4800mg)
Past Meds:
Prednisone/ Entocort / Flagyl
Current Supplements:
B12 Shot (1cc/mo) / Multivitamin / Vitamin D (1000iu) / Calcium (1200mg) / Omega 3 Fish Oil (4800mg)
Additional Info:
Anemia/Borderline Anemia - whole life
Generalized Anxiety Disorder - 2009 (Cognitive Behavioral Therapy, mindfulness meditation)

06-27-2013, 04:23 PM   #6
alex_chris
Senior Member
 
alex_chris's Avatar
 
Join Date: Apr 2013
Location: Frankfurt, Germany
Overdosing any drug is bad. Still, aza works on a long term basis, but only stays in the bloodstream for a peroid less than a day. Having said that a double dose on that very day will have a slightly larger effect in your white blood cell count, but there are no known other effect. Of course, if you would take 50 tablets for a dose of 2,500 mg then there might be immediate negative effects. Over the course of the years I have taken erroneous double doses many times, never had a problem. In the long run, of course, this should not happen all the time.
__________________
-----
Crohn's diagnosed in 1999
On Aza from 2003 to 2008 and from 2010 again until Today
60cm of smaller intestine removed in 2003
Vitamin therapy with D3, B6, B12, magnesium, zinc, folic acid for years
Iron therapy with Tardyferron 80mgx2 and Loesferron 80mg for years
Yoga, running, freeletics on the sport side!
06-28-2013, 10:45 AM   #7
Panza
 
Join Date: Mar 2013
Location: Leeds, United Kingdom

My Support Groups:
Thanks Alex, that's reassuring to know!

I may well invest in one of those little pill boxes, although I do feel like that's kind of an admission that I'm too unreliable to manage one medication
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » What happens if you take too much Azathioprine?
Thread Tools


All times are GMT -5. The time now is 09:21 PM.
Copyright 2006-2017 Crohnsforum.com